MAUDE Adverse Event Report: BECTON DICKINSON CATHENA; INTRAVASCULAR CATHETER

BECTON DICKINSON CATHENA; INTRAVASCULAR CATHETER
Catalog Number 386807
Medical Device Problem Code Defective Component (2292)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/09/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No photos or samples were received by our quality team for evaluation therefore the failure mode could not be verified.A review of the internal manufacturing device records and raw material history files for the reported lot numbers was performed and no recorded quality problems or rejections to this incident were found.Based on the quality team's investigation, the root cause of this incident cannot be determined.
 
Additional Manufacturer Narrative
H.3.If a device evaluation and/or device history review is completed, a supplemental report will be filed.
 
Event or Problem Description
It was reported that bd cathena 24gx0.75in straight bc catheter defective / damaged it was reported by customer that there is a bubble that forms and are not able to properly prick the patient that he can take it several times before he succeeds in the injection.Verbatim: rcc received a complaint via email.Cat# of product being complained: bd386807 description of product: cathena 24gx0.75in straight bc 50ea/bx 4bx/ca lot or s/n: (b)(6).Complaint category: fail to function / defective reportable: no incident date: (b)(6) 2025.Hospital complaint reference #: details of complaint (reported issue): "the clinic informs me that there is a bubble that forms and are not able to properly prick the patient that he can take it several times before he succeeds in the injection.We have 3 boxes and 45 units of this product." complaint noticed: during / after use problem frequency: 1st time customer exposure: patient injury: no has health canada been informed? unknown qty affected: 3 bx samples available? yes, is customer requesting an rga? no return qty: qty samples: 3 bx customer response: some catheters have a bubble in their plastic at the end.This causes a rupture of the patient¿s vein and we have to prick the patient several times for it to work.We have removed all the units from the same problematic batch.Some had it and others did not.
 
Additional Manufacturer Narrative
Our quality engineer inspected the photo submitted for evaluation.The reported issue of catheter defective/ damaged was confirmed upon inspection of the photo.The assembly process of the cannula lubrication process was reviewed.The cannula is lubricated by dipping it into a silicone lube tank.During dipping, low air flow is blown through the cannula to prevent silicone flowing into the cannula.After dipping, the part is raised from the silicone lube tank followed by high pressure air blown through the cannula to remove the excess silicone.The catheter subassemblies are then set together with the needle hub subassembly.The assembled part then goes through a series of processes and loaded with the needle cover.There could have been silicone accumulated at the surface of the lube tank which might have transferred to the cannula surface during air blowing.After the catheter subassemblies are set together with the needle hub subassembly, given the silicone-like nature of the lube it is possible for the excess silicone to migrate to the cannula/catheter tip area during transportation or storage.To prevent this defect, revision of the procedure will be completed to include cleaning of the surface of the lube tank and surrounding areas every shift.A review of our risk management documentation was performed and indicates that the potential risk of the reported event was assessed appropriately.

Brand Name
CATHENA
Common Device Name
INTRAVASCULAR CATHETER
Manufacturer (Section D)
BECTON DICKINSON
1 becton drive
franklin lakes NJ 07417
Manufacturer (Section G)
BECTON DICKINSON MEDICAL (SINGAPORE)
30 tuas avenue 2
singapore NJ 07417
Manufacturer Contact
helen cox (mdr)
75 north fairway drive
vernon hills, IL 60061
8473935694
MDR Report Key22666201
Report Number2243072-2025-00938
Device Sequence Number7440124
Product Code FOZ
UDI-Device Identifier00382903868070
UDI-Public(01)00382903868070(11)241014(17)270930(10)4278319
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K172506
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/09/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number386807
Device Lot Number4278319
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/10/2025
Supplement Date Received by Manufacturer08/06/2025
10/09/2025
Initial Report FDA Received Date07/30/2025
Supplement Report FDA Received Date08/07/2025
10/10/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/14/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown